Alert archive / Kansas / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 300, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Aug 12, 2008, 7:53 PM CDT for Morton County, Stevens County, Kansas. It was in force for 52 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 12, 2008, 7:53 PM CDT (00:53 UTC)
- Expired
- Aug 12, 2008, 8:45 PM CDT
- In force
- 52 min
- Issued by
- NWS Dodge City, KS
- Area
- Storm-based polygon
Counties Morton County, KS, Stevens County, KS
The radar
The Dodge City radar (KDDC), 166 km from the middle of the area, began a volume at 00:56 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 12, 8:40 PM CDT | HAIL 0.88 | 2 N Elkhart, KS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 0.9 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 198 J/kg
- Mixed-layer CIN
- -80 J/kg
- Mixed-layer LCL
- 2560 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- -3 m²/s²
- 0-3 km storm-relative helicity
- 166 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.7
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KDDC 130053 SVRDDC KSC129-189-130145- /O.NEW.KDDC.SV.W.0300.080813T0053Z-080813T0145Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DODGE CITY KS 753 PM CDT TUE AUG 12 2008 THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHERN MORTON COUNTY IN SOUTHWEST KANSAS. SOUTHWESTERN STEVENS COUNTY IN SOUTHWEST KANSAS. * UNTIL 845 PM CDT * AT 748 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 4 MILES NORTHWEST OF WILBURTON...MOVING SOUTHEAST AT 19 MPH. * LOCATIONS IMPACTED INCLUDE... ELKHART... WILBURTON... ROLLA... FETERITA... RURAL RESIDENCES OF SOUTHERN MORTON AND SOUTHWESTERN STEVENS COUNTIES. BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS. IF CAUGHT OUTSIDE SEEK A STURDY SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED. LAT...LON 3701 10133 3699 10203 3716 10203 3733 10156 TIME...MOT...LOC 0053Z 300DEG 17KT 3709 10178 $$ GERARD
2 follow-up statements
000 WWUS53 KDDC 130127 SVSDDC SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE DODGE CITY KS 827 PM CDT TUE AUG 12 2008 KSC129-189-130145- /O.CON.KDDC.SV.W.0300.000000T0000Z-080813T0145Z/ STEVENS KS-MORTON KS- 827 PM CDT TUE AUG 12 2008 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 845 PM CDT FOR SOUTHERN MORTON AND SOUTHWESTERN STEVENS COUNTIES... AT 822 PM CDT...A SEVERE THUNDERSTORM WAS REPORTED CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR ELKHART...MOVING SOUTHEAST AT 20 MPH. BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS. IF CAUGHT OUTSIDE SEEK A STURDY SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED. LAT...LON 3701 10133 3699 10203 3716 10203 3733 10156 TIME...MOT...LOC 0127Z 300DEG 17KT 3699 10186 $$
000 WWUS53 KDDC 130146 SVSDDC SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE DODGE CITY KS 846 PM CDT TUE AUG 12 2008 KSC129-189-130157- /O.EXP.KDDC.SV.W.0300.000000T0000Z-080813T0145Z/ STEVENS KS-MORTON KS- 847 PM CDT TUE AUG 12 2008 ...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN MORTON AND SOUTHWESTERN STEVENS COUNTIES EXPIRES AT 845 PM CDT... THE SEVERE THUNDERSTORM HAS WEAKENED AND NO LONGER POSES A THREAT TO LIFE OR PROPERTY...HOWEVER GUSTY WINDS...HEAVY RAIN...AND SMALL HAIL WILL STILL BE POSSIBLE OVER SOUTHERN MORTON AND SOUTHWESTERN STEVENS COUNTIES. LAT...LON 3701 10133 3699 10203 3716 10203 3733 10156 TIME...MOT...LOC 0127Z 300DEG 17KT 3699 10186 $$ GERARD
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 12, 3:31 PM CDT, 4 hours 22 minutes earlier.
Area forecast discussion, Aug 12, 3:31 PM CDT, 4 hours 22 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 331 PM CDT TUE AUG 12 2008 .DISCUSSION... DAYS 1-2... WEAK WNW MID LEVEL FLOW IS ALLOWING FOR WARMTH AND MOISTENING ACROSS OUR FAR WEST AND INTO EASTERN CO. CU WERE ALREADY DEVELOPING AT THE WESTERN EDGE OF THE LOW LEVEL MOISTURE NEAR THE EASTERN EXTREMITY OF THE PALMER DIVIDE. THIS IS FAIRLY TYPICAL IN SUMMER. LOW LEVEL INFLOW WAS RATHER WEAK THIS AFTERNOON. IN FACT, LOW LEVEL NORTHERLIES OVER OKLAHOMA AND WEAK SOUTHERLIES OVER NW KS HAS RESULTED IN LOW LEVEL DIVERGENCE AND DRYING AT DDC. BUT WITH FAIRLY CHILLY TEMPS FROM 500-250MB ACROSS NE CO, STORMS THAT DEVELOP MAY BE ABLE TO MAINTAIN THEMSELVES, ESPECIALLY GIVEN THE 70-100KT 250-200MB JET OVER THE PALMER DIVIDE. AS THE LOW LEVEL FLOW INCREASES THIS EVENING. STORMS SHOULD TURN RIGHT AND INTO THE LOW LEVEL FLOW AND AFFECT OUR FAR WESTERN/NW COUNTIES. 800-850MB WINDS WILL BE INCREASING TO 25 KTS. SO AS THE STORMS DRIFT SOUTH, LOW LEVEL AND ESPECIALLY HIGH LEVEL STORM RELATIVE FLOW SHOULD BE ADEQUATE FOR STORMS TO BECOME SEVERE WITH LARGE HAIL. THE MID LEVEL WINDS WERE TOO LIGHT FOR TORNADOES TOO BE A STRONG CONCERN. A FAIRLY STRONG HIGH LEVEL JET WILL STILL BE IN PLACE ACROSS WESTERN KS ON WEDNESDAY. BY 12Z WED, A FRONTAL BOUNDARY WILL BE SITUATED ACROSS NORTHERN NE. STORMS MAY DEVELOP ACROSS NE BY MIDDAY AND THEN BUILD SOUTH INTO CENTRAL KS IN THE AFTERNOON. THE EC/UKMET AND NAM ARE ALL VERY WET AND THIS IS HARD TO IGNORE. DECIDED TO INCREASE POPS FROM DDC NORTH TO HAYS. UPPER LEVEL SYSTEM IS PROGGED BY ALL THE MODELS TO DROP SOUTH INTO EASTERN MT BY THU NIGHT. DEPENDING ON THE LOCATION OF OUTFLOW BOUNDARIES, STORMS ARE AGAIN POSSIBLE BUT CONFIDENCE IS NOT VERY HIGH. THE BEST CHANCE OF STORMS MAY BE AFTER 00Z FRI. TEMPERATURES WILL BE TRICKY OVER THE NEXT 2 DAYS AS CLOUD COVER AND LOCATION/TIMING OF PRECIP WILL STRONGLY INFLUENCE INSOLATION. 90F MAXES SEEM REASONABLE AGAIN TUESDAY AS SOME SUN THROUGH EARLY AFTERNOON MAY ALLOW FOR A NICE WARMUP. DAYS 3-7... FOR THIS FORECAST CYCLE, WILL FOLLOW THE MODEL GUIDANCE FAIRLY CLOSELY AS THE GFS, ECMWF AND CANADIAN ARE IN GOOD AGREEMENT OUT TO 120 HOURS. AFTER THAT, THE GFS IS MORE PROGRESSIVE WITH EXITING A LARGE UPPER SCALE LOW PRESSURE SYSTEM FROM WESTERN KANSAS, WHILE THE ECMWF AND CANADIAN MODELS ARE BOTH SLOWER TO TAKE THIS UPPER SYSTEM NORTHEAST AND OUT OF HERE. ALL MODELS ARE AGREEING THE LOW WILL NOW DIG AND CUT OFF FARTHER WEST THAN PREVIOUSLY THOUGHT. THIS SHOULD MEAN A GOOD SHOT FOR WIDESPREAD SIGNIFICANT RAIN FOR SOUTHWESTERN KANSAS. KEPT THE EXISTING 40 POPS GOING FOR THURSDAY NIGHT INTO FRIDAY, AND INCREASED MY EASTERN HALF OF THE CWA TO 50 POPS FRIDAY AFTERNOON AND EVENING. INCREASED PREVIOUS POPS FRIDAY NIGHT FROM 30 TO 40, AND DROPPED POPS TO 30 FOR SATURDAY. WE WILL BE IN THE WRAP AROUND MOISTURE BY SATURDAY, BUT WITH A SLOW MOVING SYSTEM, THAT CAN STILL MEAN QUALITY, BENEFICIAL RAIN (FOR FARMERS, ETC) AND LOWERED POPS TO THE SLIGHT CHANCE CATEGORY BY SUNDAY WHEN THE AFOREMENTIONED UPPER LOW SHOULD BE TO OUR NORTHEAST. FOR NOW, THINK THE SUNDAY NIGHT PERIOD WILL BE PRECIP-FREE, BUT ANOTHER SMALL SHORT WAVE WILL COME THROUGH THE NORTHWEST FLOW ALOFT TO BRING YET ANOTHER SLIGHT CHANCE FOR CONVECTION MONDAY AFTERNOON AND EVENING. ALSO LOWERED TEMPERATURES SOME, ESPECIALLY FOR THE FRIDAY AND SATURDAY TIME FRAME. WITH NEARLY SOLID CLOUD COVER AND WIDESPREAD RAIN FRIDAY AND AGAIN SATURDAY, WE WILL BE LUCKY TO MAKE IT OUT OF THE 70S IN OUR NORTHWEST ZONES, BUT SHOULD REACH THE LOWER TO MID 80S IN THE SOUTHEAST CORNER. THE COOLEST DAY LOOKS TO BE SATURDAY WITH LOWER 70S IN MY NORTHWEST COUNTIES. SUNDAY TEMPERATURES ARE A BIG QUESTION MARK, AND DEPEND LARGELY ON HOW SOON THE UPPER LOW AND ASSOCIATED CLOUDS EXIT OUR AREA. MONDAY AND TUESDAY SHOULD SEE MODERATING HIGH TEMPERATURES WITH HIGHS RISING INTO THE 80S TO NEAR 90. .AVIATION... FOR THE MAJORITY OF THE 24 HOUR FORECAST PERIOD, TAF SITES WILL BE VFR WITH A FEW CUMULUS CLOUDS AT 040-050 AND INCREASING HIGH CLOUDS AT 150-200. THERE IS A SLIGHT CHANCE FOR WIDELY SCATTERED THUNDERSTORMS BETWEEN 01Z AND 05Z IN THE GCK SITE. IF ANY CONVECTION DOES INITIATE, IT SHOULD BE EASILY MANEUVERED AROUND. && .PRELIMINARY POINT TEMPS/POPS... DDC 64 91 63 87 / 20 40 30 30 GCK 64 91 63 87 / 20 40 30 30 EHA 65 91 65 86 / 20 20 20 30 LBL 65 91 65 88 / 20 30 30 30 HYS 65 90 64 84 / 20 50 30 30 P28 67 91 68 90 / 0 20 30 30 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && FN24/12
Hazardous weather outlook, Aug 12, 10:00 AM CDT, 9 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 1000 AM CDT TUE AUG 12 2008 KSZ030-031-043>046-061>066-074>081-084>090-131015- TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN- PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA- PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER- 506 AM CDT TUE AUG 12 2008 /406 AM MDT TUE AUG 12 2008/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...SOUTH CENTRAL KANSAS...SOUTHWEST KANSAS AND WEST CENTRAL KANSAS. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT CHANCE OF THUNDERSTORMS LATE THIS AFTERNOON AND EVENING ALONG AND NORTHWEST OF A LINE FROM JOHNSON TO WAKEENEY. ANY STORMS THAT DEVELOP COULD BE SEVERE WITH HAIL AS LARGE AS GOLFBALLS AND WIND GUSTS UP TO 70 MPH. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THERE WILL BE CHANCE FOR THUNDERSTORM ACROSS ALL OF SOUTHWEST KANSAS LATE WEDNESDAY AND THURSDAY. THESE STORMS COULD BE SEVERE WITH LARGE HAIL AND GUSTY WINDS BUT THE PRIMARY HAZARD WILL BE PERIODS OF VERY HEAVY RAIN. .SPOTTER INFORMATION STATEMENT... A FEW STORM SPOTTERS MAY BE NEEDED AFTER 4 PM ALONG AND NORTHWEST OF A LINE FROM JOHNSON TO WAKEENEY. && FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC FINCH
Nearby
Severe Thunderstorm Warnings in Kansas, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.